Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 6, 2017, 7:01 PM MDT for Otero County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 7:01 PM MDT (01:01 UTC)
- Expired
- Aug 6, 2017, 7:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
County Otero County, CO
The radar
The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
478 WWUS85 KPUB 070101 SPSPUB Special Weather Statement National Weather Service Pueblo CO 701 PM MDT SUN AUG 6 2017 COZ093-097-070130- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 701 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO AND WEST CENTRAL BENT COUNTIES UNTIL 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of North La Junta, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta, Swink, Cheraw and Higbee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3769 10349 3787 10374 3816 10358 3797 10316 TIME...MOT...LOC 0100Z 209DEG 16KT 3786 10354 $$ BL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:55 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 6, 3:55 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 355 PM MDT Sun Aug 6 2017 .SHORT TERM...(This evening through Monday) Issued at 355 PM MDT Sun Aug 6 2017 ...Very Wet Weather Through Monday... Currently...radar indicates expanding shower and thunderstorm coverage across the Colorado Mountains, and is beginning to spread east this afternoon. Abundant moisture in low level southeast flow will combine with an upper level disturbance to produce widespread shower and thunderstorm activity through this evening. Locally heavy rainfall will be the primary threat, especially over the Eastern Mountains, out into the I-25 corridor. Modest instability may allow for a few thunderstorms to become strong, with hail nearing one inch in diameter and wind gusts to 60 mph, especially along the I-25 corridor. Tonight...models in much better agreement this afternoon with a period of widespread, moderate to heavy rainfall moving across southern Colorado through tonight. The main model difference is a delay in timing, with most areas along the Eastern Mountains, east into the I-25 corridor seeing heavier rainfall late this afternoon and evening. Area burn scars, including Hayden Pass and the Junkins, will be prone to flash flooding. In addition, urban areas around Colorado Springs and Pueblo may see flash flooding due to runoff if heavier storms move over the cities. This will need to be monitored closely. Expect this area of shower and thunderstorms to push off to the east across the Eastern Plains tonight, clearing into western Kansas by the early morning hours. There could be periods of heavy rain out east, and areas along the US Highway 50 corridor that are prone to flooding may have problems as well. Monday...very similar set up expected on Monday, with another round of moderate to heavy rainfall across Southern Colorado. Low level moist upslope flow will be in place across the Plains, while energy ejects over the top from Utah. Modest instability may allow for a couple of strong storms across the region. Given the set up, heavy rainfall will be the primary threat, especially over the Eastern Mountains, into the I-25 corridor during the afternoon and evening. Will talk to the evening and mid shifts about hoisting a flash flood watch for at least the Eastern Mountains, out into the I-25 corridor for Monday afternoon and evening, especially if we get heavy rainfall through this evening to prime the area. People should be prepared for heavy rainfall, and remember, do not drive through flooded roads. Mozley .LONG TERM...(Monday night through Sunday) Issued at 355 PM MDT Sun Aug 6 2017 Will keep this relatively brief due to ongoing active conditions. Not many adjustments required from previous reasoning with active meteorological conditions anticipated during the longer term. Primary meteorological issues continue to include but are not limited heavy rain/localized flash flood potential, pops, temperatures and the potential for intense storms at times. Latest longer term computer simulations, forecast model soundings and PV analysis continue to indicate that a deep moist airmass will remain over the forecast district into next weekend with projected precipitable water values at locations such as the Interstate 25 corridor remaining near and/or exceeding 1 inch at times. In addition, upper disturbances in combination with northerly to easterly surface surges are projected to impact the forecast district at times during the longer term, helping increase precipitation potential, especially over the eastern half of the forecast district. Also, projected capes/LI's and 0-6km bulk shears values are still expected to meet and/or exceed 1500 J/KG, -6C and 50 knots respectively at times into at least next week, allowing for the potential of strong to possibly severe storms at times. WFO Pueblo will issue hydro/severe products as needed. It still appears that the highest potential during the longer term for more widespread storms capable of producing heavy precipitation(including localized flash flooding potential at times) as well as more intense storms should occur from Monday evening into Thursday. Finally, basically low-grade gradient winds and minimal fire weather concerns are expected to continue during the longer term with projected maximum temperatures during the longer term continuing to run below early to mid-August climatological averages, while minimum temperatures should continue to run near to slightly above early to mid-August climatological averages. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 355 PM MDT Sun Aug 6 2017 KALS...expect showers and thunderstorms through this evening with reduced VIS and CIGS as they pass. Mid and high level clouds will remain across the area tonight. Another round of showers and thunderstorms are expected on Monday afternoon and evening. KCOS and KPUB...showers and thunderstorms are expected through this evening at both terminals. Precipitation will likely be heavy, with IFR to MVFR CIGS and VIS as they pass. Periods of rain will likely linger through the overnight period, especially at KCOS. Expect another round of showers and thunderstorms by mid day on Monday, with locally heavy rainfall once again possible through the evening hours. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 6, 11:07 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Sun Aug 6 2017 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Sun Aug 6 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains by early afternoon, with storms spreading across the Interstate 25 corridor and eastern plains during the late afternoon and overnight hours. The main storm threat today will be very heavy rainfall, with flash flooding a possibility over area burn scars and across urban locations. Storms will also likely produce lightning, small hail and wind gusts to 50 mph. There could be one or two storms over the Eastern Mountains and Plains could become severe, with hail the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be daily chances of showers and thunderstorms across the area Monday through Saturday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 88/88
In the hours before
Special weather statement, Aug 6, 2:26 PM MDT, 4 hours 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 226 PM MDT SUN AUG 6 2017 COZ074-088-062100- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 226 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over Starkville, or near Trinidad, moving southwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Starkville and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3720 10450 3714 10433 3699 10440 3700 10480 TIME...MOT...LOC 2026Z 045DEG 24KT 3711 10452 kam
Local storm report, Aug 6, 4:54 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT SUN AUG 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 2 WNW LA JUNTA 38.00N 103.58W
08/05/2017 M0.88 INCH OTERO CO PUBLIC
&&Special weather statement, Aug 6, 5:33 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 533 PM MDT SUN AUG 6 2017 COZ086-087-070000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 533 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 600 PM MDT... At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Greenhorn Mountain, or 26 miles south of Pueblo, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Colorado City. LAT...LON 3777 10470 3790 10486 3818 10458 3799 10434 TIME...MOT...LOC 2333Z 225DEG 22KT 3790 10472 PGW
Special weather statement, Aug 6, 6:34 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 634 PM MDT SUN AUG 6 2017 COZ085-086-070130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 634 PM MDT SUN AUG 6 2017 ...SPECIAL WEATHER STATEMENT... At 631 PM MDT, Doppler radar was tracking developing strong thunderstorms near Fountain, or 17 miles southeast of Colorado Springs and 5 miles south of Ellicott, moving southeast at 15 mph. Heavy rainfall, half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Fountain, Schriever AFB, Hanover, Truckton and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3861 10479 3880 10459 3880 10408 3836 10439 TIME...MOT...LOC 0031Z 300DEG 13KT 3865 10460
Special weather statement, Aug 6, 6:34 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 634 PM MDT SUN AUG 6 2017 COZ089-093-097-070100- Las Animas Vicinity/Bent County CO-Crowley County CO- La Junta Vicinity/Otero County CO- 634 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...SOUTHEASTERN CROWLEY AND WEST CENTRAL BENT COUNTIES UNTIL 700 PM MDT... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near Timpas, or 12 miles southwest of La Junta, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta, Rocky Ford, Swink, Higbee and Timpas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3767 10356 3782 10384 3813 10366 3794 10326 TIME...MOT...LOC 0032Z 210DEG 20KT 3785 10370 BL
Special weather statement, Aug 6, 7:01 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 701 PM MDT SUN AUG 6 2017 COZ093-097-070130- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 701 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO AND WEST CENTRAL BENT COUNTIES UNTIL 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of North La Junta, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta, Swink, Cheraw and Higbee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3769 10349 3787 10374 3816 10358 3797 10316 TIME...MOT...LOC 0100Z 209DEG 16KT 3786 10354 BL
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:21 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont | 3 hr |
| Aug 6, 6:34 PM MDT | Special Weather Statement | PUB | Otero | 26 min |
| Aug 6, 6:43 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 6, 7:07 PM MDT | Special Weather Statement | PUB | Pueblo | 38 min |
| Aug 6, 8:07 PM MDT | Areal Flood Advisory | PUB | Fremont | 3 hr |
| Aug 7, 3:06 PM MDT | Special Weather Statement | PUB | Alamosa | 54 min |
| Aug 7, 4:42 PM MDT | Special Weather Statement | PUB | Costilla | 33 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.